New York, 2013

Hail and Damaging Winds in New York, May 22, 2013

May 22, 2013 · NWS BUF · 24 events in 6 counties and zones

With a warm and moist airmass in place over the region, thunderstorms developed along lake breezes during the afternoon and evening. The persistent storms were prolific hail producers not only in size but quantity.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$123,000
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

With a warm and moist airmass in place over the region, thunderstorms developed along lake breezes during the afternoon and evening. The persistent storms were prolific hail producers not only in size but quantity. At times it was reported the hail completely covered the ground. The largest stones approached two inches, however most of the hail exceeded one-inch in diameter. Hail was reported near Lake Bluff, Port Bay, Red Creek, Victory, Martville, West Monroe and Hastings, to name a few. While most of the severe reports were of large hail, a few storms did produce damaging winds with trees and wires reported down near Ira, Victory, Phoenix, Wellsville, Adams Center and Batavia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at May 22, 1:08 PM EST, 1 hour 10 minutes earlier.

Area forecast discussion, May 22, 1:08 PM EST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
208 PM EDT WED MAY 22 2013

.SYNOPSIS...
A WARM AND HUMID AIRMASS WILL REMAIN IN PLACE THROUGH TONIGHT WITH
SHOWERS AND THUNDERSTORMS FORMING. IT WILL TURN COOLER
TOMORROW...AND SHOWERS WILL BECOME MORE WIDESPREAD AS A COLD FRONT
PASSES THROUGH. A FEW OF THESE SHOWERS MAY LINGER INTO EARLY
FRIDAY...BEFORE DRIER AIR SETTLES INTO THE REGION FOR THE WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
THIS AFTERNOON SEVERAL CLUSTERS OF SHOWERS AND THUNDERSTORMS HAVE
BLOSSOMED JUST TO OUR EAST...BUT OVER OUR REGION MAINLY CLEAR SKIES
PREVAIL. THIS HAS ALLOWED FOR TEMPERATURES TO RISE A FEW DEGREES
WARMER...AND ALSO INCREASED THE AMOUNT OF INSTABILITY.

VISIBLE SATELLITE IMAGERY SHOWS A LAKE BREEZE OFF LAKE ERIE AND WITH
THIS SOUTHWEST FLOW AREAS ALONG THE IMMEDIATE LAKE SHORE AND THE
BUFFALO METRO AREA WILL LIKELY REMAIN DRY THROUGH THE AFTERNOON
HOURS.

INLAND SOME CU HAS BLOSSOMED THIS AFTERNOON ACROSS WNY AND THE NORTH
COUNTRY. WITH THE ADDITIONAL DAYTIME INSTABILITY WE ARE STILL
EXPECTING SHOWERS AND THUNDERSTORMS TO BLOSSOM THIS AFTERNOON. THE
GREATEST INSTABILITY WITH LI'S OF -7C AND SBCAPE OF 2500+ J/KG IS
OVER INTERIOR WNY. THE CU OVER WNY FORMING WITHIN THIS AREA OF
GREATEST INSTABILITY WILL LIKELY FORM SHOWERS AND THUNDERSTORMS OVER
THE FINGER LAKES REGION AND LATER THE EASTERN LAKE ONTARIO REGION.
WILL HIGHLIGHT THE HIGHEST POPS TODAY AND THIS EVENING WITHIN THIS
REGION. CONVECTION ACTIVITY WILL CONTINUE THROUGH THE EVENING HOURS
WHEN ADDITIONAL CONVERGENT LIFT AHEAD OF A 45 KNOT LLJ AND MOISTURE
ADVECTION FUELS SHOWERS AND THUNDERSTORMS.

FOR TONIGHT LOW LEVEL MOISTURE CARRIES NORTHWARD AND THROUGH THE
LATE EVENING AND OVERNIGHT EXPECT SHOWERS TO DIMINISH...ESPECIALLY
SOUTH OF LAKE ONTARIO. LOWS TONIGHT WILL REMAIN IN THE 60S.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/...
AFTER A STRETCH OF MID SUMMER WARMTH AND HUMIDITY...A SUBTLE CHANGE
IN THE OVERALL PATTERN WILL YIELD A NOTICEABLY COOLER AND MORE
COMFORTABLE WEATHER REGIME. RATHER THAN EXPERIENCING TEMPERATURES
MORE TYPICAL OF JULY...WE CAN LOOK FORWARD TO MERCURY LEVELS THAT
WILL AVERAGE SOME 5 TO 10 DEG BELOW NORMAL. THIS WILL ALL COME AS A
RESULT OF THE EXITING OF A SULTRY RIDGE OFF THE EAST COAST...WHICH
WILL BE REPLACED BY AN EXCEPTIONALLY HIGH AMPLITUDE FLOW OVER ALL OF
NORTH AMERICA. THE PSEUDO-OMEGA BLOCK PATTERN WILL FEATURE A RIDGE
OVER THE NATIONS MID SECTION WITH TWIN TROUGHS OVER BRITISH COLUMBIA
AND QUEBEC. THE DETAILS...

A BROAD...COMPLEX AREA OF LOW PRESSURE EXTENDING FROM THE SAINT
LAWRENCE VALLEY ACROSS THE LOWER GREAT LAKES ON THURSDAY MORNING
WILL SLOWLY PIVOT TO THE EAST COAST BY DAYBREAK FRIDAY. THE LIFT
PROVIDED BY 100M HGT FALLS AND LOW LEVEL CONVERGENCE WITHIN THE AXIS
OF ELONGATED SFC TROUGH WILL LEAD TO FAIRLY WIDESPREAD LIGHT RAIN
DURING THE DAY...THEN A TRAILING DEFORMATION ZONE ON THE WEST SIDE
OF THE EXITING SFC TROUGH WILL KEEP THE RAIN INTACT FOR THURSDAY
NIGHT. WILL COVER BOTH PERIODS WITH CAT POPS...BUT QPF IS NOT
EXPECTED TO BE SIGNIFICANT. RAINFALL AMOUNTS FOR THE 24 HOUR PERIOD
SHOULD AVERAGE A QUARTER TO A HALF INCH.

AS MENTIONED EARLIER...IT WILL BE MUCH COOLER ON THURSDAY. H85 TEMPS
THAT UP TO THIS POINT HAD BEEN IN THE MID TEENS WILL TUMBLE INTO THE
SINGLE DIGITS BY THURSDAY EVENING...THEN TO NEAR ZERO BY DAYBREAK
FRIDAY. THIS WILL TRANSLATE INTO MIDDAY HIGHS OF 70 TO 75 BEFORE
TEMPERATURES STEADILY FALL IN THE RAIN DURING THE AFTERNOON THROUGH
THURSDAY NIGHT. MERCURY READINGS BY DAYBREAK FRIDAY COULD BE 20
DEGREES LOWER IN MANY AREAS THAN THE NIGHT BEFORE....WITH OVERNIGHT
LOWS GENERALLY IN THE MID TO UPPER 40S.

ON FRIDAY...THE BACK EDGE TO THE SOAKING RAIN WILL BE FOUND PUSHING
EAST FROM THE GENESEE VALLEY AS THE SUPPORTING H5 TROUGH WILL BE
CROSSING OVERHEAD. DURING THE COURSE OF THE DAY...THE AFOREMENTIONED
DEFORMATION ZONE WILL GIVE WAY TO MUCH DRIER AIR FROM SOUTHERN
ONTARIO...WITH THE LEFTOVER SHOWERS AND ASSOCIATED LOW CLOUD COVER
GIVING WAY TO INCREASING AMOUNTS OF SUN FROM WEST TO EAST. THIS WILL
LEAVE PARTLY TO MOSTLY SKIES FOR THE AFTERNOON...ALTHOUGH THERE WILL
BE A FEEL OF AUTUMN IN THE AIR AS H85 TEMPS NEAR ZERO C WILL
CORRESPOND TO NEAR SFC TEMPS IN THE 50S F.

IT WILL THEN BECOME DOWNRIGHT CHILLY (IF NOT COLD) ACROSS THE
FORECAST AREA FRIDAY NIGHT. WHILE A ROBUST SHORTWAVE WILL DROP
ACROSS THE LOWER GREAT LAKES...A VERY DRY AIRMASS SHOULD STILL
ENCOURAGE CLEAR TO PARTLY CLOUDY SKIES. TEMPS WILL BE MARGINALLY
COLD ENOUGH FOR SOME LAKE INDUCED CLOUD COVER...BUT THE AMOUNT OF
DRY SYNOPTIC AIR AND PRESENCE OF A STRONG LOW LEVEL INVERSION SHOULD
WORK AGAINST THIS POTENTIAL. TEMPS SHOULD THUS FALL TO NEAR 40
ACROSS THE LAKE PLAINS WITH READINGS IN THE MID TO UPPER 30S ACROSS
THE SRN TIER AND EASTERN LK ONTARIO REGION. THIS WILL LEND TO THE
RISK FOR SOME FROST...SO WILL HAVE TO KEEP THIS IN THE BACK OF OUR
MINDS.

A LARGE SFC HIGH CENTERED NEAR JAMES BAY WILL NOSE SOUTH ACROSS THE
GREAT LAKES SATURDAY AND SATURDAY NIGHT. WHILE SOME OF THE GUIDANCE
PACKAGES ARE SUGGESTING THE PASSAGE OF A COUPLE OF MID LEVEL
SHORTWAVES...THE MOISTURE STARVED AIRMASS IS NOT EXPECTED TO SUPPORT
ANY SHOWERS. RATHER...CLEAR TO PARTLY CLOUDY SKIES ARE ANTICIPATED
WITH BELOW NORMAL TEMPERATURES. HIGHS ON SATURDAY SHOULD BE WITHIN A
COUPLE DEGREES OF 60 WHILE SATURDAY NIGHT WILL HAVE THE POTENTIAL TO
PRODUCE ANOTHER FROSTY NIGHT AWAY FROM THE LAKES.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
SEASONABLY COOL AND DRY WEATHER WILL PREVAIL THROUGH THE REMAINDER
OF THE HOLIDAY WEEKEND...COURTESY OF HIGH PRESSURE THAT WILL BE
PARKED ACROSS THE GREAT LAKES. IT WILL BE QUITE CHILLY BOTH SATURDAY
AND SUNDAY NIGHTS WITH TEMPERATURES DROPPING INTO THE LOW 40S ACROSS
THE LAKE PLAINS WHILE 30S WILL DOMINATE THE COLDER SPOTS OF THE
SOUTHERN TIER AND NORTH COUNTRY. THIS WILL KEEP THE THREAT OF FROST
IN PLACE FOR THOSE COLDER AREAS
.
DAYTIME HIGHS WILL GRADUALLY INCREASE DURING THE PERIOD AS THE
STRONG RIDGE OVER THE CENTRAL U.S. WILL NUDGE EASTWARD. HIGHS OF 60
TO 65 ON SUNDAY WILL MAKE THEIR WAY TO ABOVE NORMAL LEVELS (MID 70S)
BY TUESDAY AFTERNOON.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
AT 18Z VFR FLIGHT CONDITIONS WERE FOUND ACROSS THE REGION WITH A FEW
SHOWERS AND THUNDERSTORMS STARTING TO BLOSSOM ACROSS THE LOWER
GENESEE VALLEY. WILL CARRY THUNDERSTORMS ACROSS THE EASTERN LAKE
ONTARIO REGION...INCLUDING THE KART TAF FOR THIS LATE EVENING AND
EARLY OVERNIGHT...WITH OTHER LOCATIONS JUST CARRY A VICINITY
THUNDERSTORM. SOME BRIEF MVFR VSBYS ARE POSSIBLE WITHIN ANY STORM.

FOR TONIGHT SHOWERS AND THUNDERSTORMS WILL CARRY NORTHWARD...WITH A
LLJ OF 35 TO 40 KNOTS ACROSS THE REGION. WILL CARRY LLWS OVERNIGHT
IN THE TAFS.

TOMORROW MORNING HOURS WILL LIKELY BE DRY AND OVERCAST WITH SHOWERS
BECOMING MORE LIKELY LATER IN MORNING AND EARLY AFTERNOON AS A COLD
FRONT NEARS THE REGION. AT THIS TIME THUNDER LOOKS TO BE LIMITED
ALONG THE COLD FRONT.

OUTLOOK...
THURSDAY AFTERNOON...SCATTERED TO NUMEROUS SHOWERS AND POSSIBLY A
THUNDERSTORM WITH ASSOCIATED MVFR/IFR...OTHERWISE VFR.
THURSDAY NIGHT IFR/MVFR IN SHOWERS.
FRIDAY...MAINLY VFR WITH A CHANCE OF SHOWERS.
SATURDAY THROUGH MONDAY...VFR.

&&

.MARINE...
RELATIVELY LIGHT AND VARIABLE WINDS WILL PREVAIL THROUGH EARLY THIS
MORNING. SOUTHWEST WINDS WILL PICK UP A BIT THIS AFTERNOON AND
TONIGHT AS AN AREA OF LOW PRESSURE AND ITS TRAILING COLD FRONT
APPROACH WESTERN NEW YORK. AFTER THE FRONT CROSSES WESTERN AND
CENTRAL NEW YORK ON THURSDAY...THE WINDS WILL VEER TO THE NORTHWEST.
SMALL CRAFT ADVISORIES MAY BE NEEDED THURSDAY NIGHT INTO FRIDAY
AS NORTH TO NORTHWEST WINDS PICK UP BEHIND THE DEPARTING FRONT.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...THOMAS
NEAR TERM...THOMAS
SHORT TERM...RSH
LONG TERM...RSH/WOOD
AVIATION...THOMAS
MARINE...TJP
Hazardous weather outlook, May 22, 4:25 AM EST, 9 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
525 AM EDT WED MAY 22 2013

NYZ001>008-010>014-019>021-085-230930-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
525 AM EDT WED MAY 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TODAY AND TONIGHT.

A WARM UNSTABLE AIRMASS OVER OUR REGION WILL ONCE AGAIN SUPPORT
THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS...ESPECIALLY DURING
THE AFTERNOON AND EARLY EVENING. SOME OF THESE STORMS COULD BECOME
STRONG TO SEVERE. THE GREATEST SEVERE WEATHER THREAT FROM SUCH
STORMS WOULD BE FROM DAMAGING STRAIGHT LINE WINDS. THERE WILL
ALSO BE THE CHANCE FOR ISOLATED LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-230930-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
525 AM EDT WED MAY 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

A WARM UNSTABLE AIRMASS OVER OUR REGION WILL ONCE AGAIN SUPPORT
THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS...ESPECIALLY DURING
THE AFTERNOON AND EARLY EVENING. SOME OF THESE STORMS COULD BECOME
STRONG TO SEVERE. THE GREATEST SEVERE WEATHER THREAT FROM SUCH
STORMS WOULD BE FROM STRONG WIND GUSTS OVER 50 KNOTS. THERE WILL
ALSO BE THE CHANCE FOR ISOLATED LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

RSH

In the hours before

Local storm report, May 22, 1:56 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
256 PM EDT WED MAY 22 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0237 PM     HAIL             2 WSW BEAR CREEK        43.27N  77.31W
05/22/2013  E0.50 INCH       WAYNE              NY   PUBLIC

&&

EVENT NUMBER BUF1300133

JAM

The radar

The Ft Drum radar (KTYX), 113 km away, was scanning. The volume nearest the first event began at 19:18 UTC.

Open the radar archive at this moment

Event by event

18 hail, 6 thunderstorm wind. Local standard time, as filed.

Hail, Wayne

When
May 22, 2:18 PM EST
Where
Wayne County, 1.47 mi NNE of Cumminsville
Measured
1 in hail
Property damage
$5,000
Reported by
Public
Coordinates
43.270, -76.910

Hail, Wayne

When
May 22, 2:28 PM EST
Where
Wayne County, 1.22 mi SW of North Wolcott
Measured
1 in hail
Property damage
$5,000
Reported by
Public
Coordinates
43.270, -76.820

Hail, Wayne

When
May 22, 2:36 PM EST
Where
Wayne County, 0.5 mi E of Red Creek
Measured
1.75 in hail
Property damage
$8,000
Reported by
Post Office
Coordinates
43.250, -76.720

Hail, Cayuga

When
May 22, 2:44 PM EST
Where
Cayuga County, 1.22 mi SE of North Victory
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.260, -76.630

Hail, Cayuga

When
May 22, 2:46 PM EST
Where
Cayuga County, 0.69 mi S of North Victory
Measured
1 in hail
Property damage
$5,000
Reported by
Public
Coordinates
43.260, -76.650

Thunderstorm Wind, Cayuga

When
May 22, 2:46 PM EST
Where
Cayuga County, 0.69 mi S of North Victory
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
43.260, -76.650

Thunderstorm winds broke trees limbs and flipped heavy, wooden furniture.

Hail, Cayuga

When
May 22, 2:52 PM EST
Where
Cayuga County, 1.22 mi SE of North Victory
Measured
1 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
43.260, -76.630

Hail, Oswego

When
May 22, 3:00 PM EST
Where
Oswego County, 1.22 mi SE of Cains Corner
Measured
0.75 in hail
Reported by
Public
Coordinates
43.290, -76.580

Thunderstorm Wind, Cayuga

When
May 22, 3:00 PM EST
Where
Cayuga County, 0.5 mi E of Ira
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
43.230, -76.560

Law enforcent reported trees and wires down.

Hail, Oswego

When
May 22, 3:21 PM EST
Where
Oswego County, 0.85 mi SW of Hinmansville
Measured
0.75 in hail
Reported by
Public
Coordinates
43.240, -76.360

Hail, Oswego

When
May 22, 3:23 PM EST
Where
Oswego County, 0.85 mi NE of Hinmansville
Measured
1 in hail
Property damage
$5,000
Reported by
Public
Coordinates
43.260, -76.340

Thunderstorm Wind, Oswego

When
May 22, 3:30 PM EST
Where
Oswego County, Phoenix
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
43.230, -76.300

Photos of downed trees were posted on Social Media.

Hail, Oswego

When
May 22, 3:43 PM EST
Where
Oswego County, 1.71 mi SE of Central Square
Measured
0.88 in hail
Reported by
Social Media
Coordinates
43.260, -76.130

Hail, Cayuga

When
May 22, 5:07 PM EST
Where
Cayuga County, 1.22 mi SE of North Victory
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.260, -76.630

Hail, Oswego

When
May 22, 5:35 PM EST
Where
Oswego County, Fulton
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.320, -76.420

Thunderstorm Wind, Allegany

When
May 22, 5:38 PM EST
Where
Allegany County, Wellsville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
42.120, -77.950

The television media reported trees downed by thunderstorm winds.

Hail, Oswego

When
May 22, 5:40 PM EST
Where
Oswego County, 1.51 mi E of Suttons Corners
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
43.330, -76.270

Hail, Oswego

When
May 22, 6:00 PM EST
Where
Oswego County, 0.85 mi NE of Central Square
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
43.290, -76.140

Hail, Oswego

When
May 22, 6:07 PM EST
Where
Oswego County, Mallory
Measured
1 in hail
Property damage
$5,000
Reported by
Public
Coordinates
43.320, -76.120

Hail, Oswego

When
May 22, 6:15 PM EST
Where
Oswego County, West Monroe
Measured
1.5 in hail
Property damage
$5,000
Reported by
Public
Coordinates
43.280, -76.070

Hail, Oswego

When
May 22, 6:15 PM EST
Where
Oswego County, 0.69 mi S of Hastings
Measured
1.25 in hail
Property damage
$10,000
Reported by
Public
Coordinates
43.370, -76.150

Hail, Oswego

When
May 22, 6:19 PM EST
Where
Oswego County, 2.13 mi WSW of Panther Lake
Measured
1 in hail
Property damage
$5,000
Reported by
Public
Coordinates
43.320, -75.960

Thunderstorm Wind, Genesee

When
May 22, 7:07 PM EST
Where
Genesee County, 1.52 mi E of Batavia Genesee Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
43.030, -78.140

Emergency Management reported trees down by thunderstorm winds.

Thunderstorm Wind, Jefferson

When
May 22, 9:18 PM EST
Where
Jefferson County, 0.69 mi S of Adams Center
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
43.860, -76.000

Law enforcement reported trees down by thunderstorm winds at the intersection of Fuller and Caird Rds.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2013Every state in 2013This day in weather historyWarnings in New York, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 456614, 456615, 456617, 456618, 456619, 456620, 456621, 456622, 456623, 456624, 456625, 456626, 456627, 456628, 456629, 456631, 456632, 456633, 456634, 456635, 456636, 456638, 456639, 456640.